Topiramate may cause lower urinary citrate and other changes increasing the likelihood of stones.
Topiramate (Topamax), a drug for epileptic seizures and migraine headaches, may cause systemic metabolic acidosis, lower urinary citrate excretion, and raise urinary pH if used long-term, data suggest. The side effects could significantly increase the likelihood of calcium phosphate stones, investigators warn.
“Individuals on this medication may need to be treated prophylactically” to avoid stone formation, said lead investigator Khashayar Sakhaee, MD, chief of mineral metabolism and professor of medicine at the University of Texas Southwestern MedicalCenter at Dallas.
Several case reports have de-scribed an association between topiramate and the development
of kidney stones, but this complication has not been well recognized and physicians have not informed patients about the risk because of a lack of evidence.
The reported rate of kidney stone formation associated with topiramate use is 1.5%, but Dr. Sakhaee said this may be an underestimate because of relatively short observation periods in past studies. Another factor may have been the lack of ongoing kidney stone surveillance and data collection for this drug following its approval.
Dr. Sakhaee and his colleagues conducted the largest cross-sectional examination of how the long-term use of topiramate affects kidney stone formation. Their findings appear in the American Journal of Kidney Diseases (2006;48:555-563). The study had two phases. As part of a cross-sectional study, investigators evaluated serum chemistry tests and 24-hour urine collection results in 32 topiramate-treated subjects (30 women) and 50 healthy volunteers. The researchers also conducted a short-term longitudinal study in which seven subjects were evaluated before and three months after taking topiramate.
The cross-sectional study showed that urinary calcium excretion was greater and urinary oxalate excretion was lower in topiramate recipients. Topiramate-treated patients also had a higher mean urinary pH than controls. The short-term study showed that urinary calcium and oxalate excretion did not change significantly, but mean urinary pH and urinary bicarbonate excretion rose with topiramate treatment, and urinary citrate excretion decreased.
“There is a legitimate concern for the occurrence of kidney stones with long-term topiramate treatment,” Dr. Sakhaee said. “For nephrologists, it is important that they recognize this complication. It takes months and years for stones to form, so this is going to become a bigger concern. Further down the road this will be a bigger issue because so many patients are now on this medication.”